Alert archive / Louisiana / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 60, NWS Jackson, MS

April 3, 2018Morehouse Parish, Louisiana; Ashley County, Arkansas

NWS Jackson, MS issued this severe thunderstorm warning at Apr 3, 2018, 5:44 PM CDT for Morehouse Parish, Louisiana; Ashley County, Arkansas. It was in force for 61 min. 6 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 3, 2018, 5:44 PM CDT (22:44 UTC)
Expired
Apr 3, 2018, 6:45 PM CDT
In force
61 min
Issued by
NWS Jackson, MS
Area
Storm-based polygon
Hail
0.88 in
Wind
60.0 mph

Counties Ashley County, AR, Morehouse Parish, LA

The radar

The Little Rock radar (KLZK), 192 km from the middle of the area, began a volume at 22:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 3, 6:00 PM CDTTSTM WND DMGNorth Crossett, ARTREES DOWN IN NORTH CROSSETT.
Apr 3, 6:13 PM CDTTSTM WND DMG6 Nnw Mer Rouge, LAA WIRE WAS DOWNED ALONG YELDELL RD.
Apr 3, 6:15 PM CDTTSTM WND DMG4 Ssw Hamburg, ARWIDE SPREAD TREES AND POWER LINES DOWN ACROSS THE COUNTY.
Apr 3, 6:15 PM CDTTSTM WND DMG7 W Bonita, LATREES DOWN IN NORTHERN MOREHOUSE PARISH ALONG HWY 591 (OLD BERLIN RD). REPORTED VIA SOCIAL MEDIA.
Apr 3, 6:15 PM CDTTSTM WND DMGCrossett, ARLARGE TREE FALLS ON CAR IN CROSSETT.
Apr 3, 6:23 PM CDTTSTM WND DMGParkdale, ARTREES DOWN IN PARKDALE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 6 storm reports to this severe thunderstorm warning; the first came 16 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 3, 4:51 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Shreveport, LA (KBAD), launched 12:00Z, 10.7 hours before the alert went out and 183 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Shreveport, LA at 12:00Z on 2018-04-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 304 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Shreveport, LA at 12:00Z on 2018-04-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 400 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
304 J/kg
Mixed-layer CIN
-224 J/kg
Mixed-layer LCL
745 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
400 m²/s²
0-3 km storm-relative helicity
708 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted.

275 
WUUS54 KJAN 032244
SVRJAN
ARC003-LAC067-032345-
/O.NEW.KJAN.SV.W.0060.180403T2244Z-180403T2345Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Jackson MS
544 PM CDT TUE APR 3 2018

The National Weather Service in Jackson has issued a

* Severe Thunderstorm Warning for...
  Ashley County in southeastern Arkansas...
  Northern Morehouse Parish in northeastern Louisiana...

* Until 645 PM CDT

* At 544 PM CDT, severe thunderstorms were located along a line
  extending from 7 miles north of Lapile to 11 miles northwest of
  Sterlington, moving east at 50 mph.

  HAZARD...60 mph wind gusts and nickel size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Expect damage to roofs, siding, and trees. 

* Severe thunderstorms will be near...
  Beekman around 605 PM CDT. 
  Hamburg, Fountain Hill, Old Milo and Galion around 615 PM CDT. 
  Jones around 625 PM CDT. 
  Wilmot and Snyder around 630 PM CDT. 
  Montrose around 640 PM CDT. 

Other locations impacted by these severe thunderstorms include
Blanchton and Bonita.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3315 9211 3316 9214 3319 9214 3321 9208
      3324 9209 3328 9204 3331 9198 3335 9199
      3338 9196 3340 9199 3339 9146 3301 9146
      3300 9144 3292 9149 3278 9205 3284 9206
      3287 9208 3301 9207 3303 9211 3309 9214
TIME...MOT...LOC 2244Z 252DEG 45KT 3320 9229 3283 9219 

HAIL...0.88IN
WIND...60MPH
 
$$

DL
2 follow-up statements
165 
WWUS54 KJAN 032311
SVSJAN

Severe Weather Statement
National Weather Service Jackson MS
611 PM CDT TUE APR 3 2018

ARC003-LAC067-032345-
/O.CON.KJAN.SV.W.0060.000000T0000Z-180403T2345Z/
Ashley AR-Morehouse LA-
611 PM CDT TUE APR 3 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 PM CDT
FOR ASHLEY COUNTY IN SOUTHEASTERN ARKANSAS AND NORTHERN MOREHOUSE
PARISHES...

At 611 PM CDT, severe thunderstorms were located along a line
extending from Old Milo to near Bastrop, moving east at 45 mph.

HAZARD...60 mph wind gusts and nickel size hail. 

SOURCE...Radar indicated. 

IMPACT...Expect damage to roofs, siding, and trees. 

Locations impacted include...
Crossett, Hamburg, Wilmot, North Crossett, West Crossett, Portland,
Montrose, Parkdale, Fountain Hill, Berlin, Beekman, Galion, Jones,
Old Milo, Snyder, Bonita and Blanchton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3315 9211 3316 9214 3319 9214 3321 9208
      3324 9209 3328 9204 3331 9198 3335 9199
      3338 9196 3340 9199 3339 9146 3301 9146
      3300 9144 3292 9149 3278 9205 3284 9206
      3287 9208 3301 9207 3303 9211 3309 9214
TIME...MOT...LOC 2311Z 260DEG 41KT 3330 9189 3282 9184 

HAIL...0.88IN
WIND...60MPH
 
$$

DL
112 
WWUS54 KJAN 032333
SVSJAN

Severe Weather Statement
National Weather Service Jackson MS
633 PM CDT TUE APR 3 2018

ARC003-LAC067-032345-
/O.CON.KJAN.SV.W.0060.000000T0000Z-180403T2345Z/
Ashley AR-Morehouse LA-
633 PM CDT TUE APR 3 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 PM CDT
FOR EASTERN ASHLEY COUNTY IN SOUTHEASTERN ARKANSAS AND NORTHEASTERN
MOREHOUSE PARISHES...

At 631 PM CDT, severe thunderstorms were located along a line
extending from near Montrose to 6 miles east of Jones, moving east at
60 mph.

HAZARD...60 mph wind gusts and nickel size hail. 

SOURCE...Law enforcement. At 610 PM, downed trees and power lines 
         were reported along Highway 165 in Morehouse Parish. 

IMPACT...Expect damage to roofs, siding, and trees. 

Locations impacted include...
Wilmot, Portland, Montrose, Parkdale, Jones, Galion, Snyder and
Bonita.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3311 9161 3339 9163 3339 9146 3301 9146
      3300 9144 3292 9149 3283 9187 3295 9178
TIME...MOT...LOC 2331Z 250DEG 52KT 3337 9152 3296 9154 

HAIL...0.88IN
WIND...60MPH
 
$$

DL

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 3, 3:23 PM CDT, 2 hours 21 minutes earlier.

Area forecast discussion, Apr 3, 3:23 PM CDT, 2 hours 21 minutes before
Area Forecast Discussion
National Weather Service Jackson MS
323 PM CDT Tue Apr 3 2018

...SEVERE WEATHER EXPECTED LATE THIS AFTERNOON INTO TONIGHT...

.DISCUSSION...
.Tonight through Wednesday: The primary concern will be the risk of
severe weather for late this afternoon into the overnight hours.

Latest rap and satellite imagery showed an upper trough moving
through the Plains toward the Mississippi Valley. Southwest flow
aloft in flat ridging was observed across the region. On the surface
the combination of low pressure to the west northwest and high
pressure to the east was bring gusty winds mainly across the delta
region. Portions of the delta region were under a wind advisory.
Otherwise a cold front was approaching from the northwest. In the
warm sector readings were in mainly in the upper 70s to lower 80s.
Area radars were picking up some convection across portions of the
ArkLaTex where weather watches were in effect.

For late this afternoon into the overnight hours severe parameter
still look favorable in the latest model runs. The cold front will
be pushing into the northwest delta by early this evening. Latest Hi-
res CAM guidance still shows a QLCS like line that will pass over
the region from late this afternoon into the overnight hours.
Looking at the favorable severe parameters vertical totals upper
20s, midlevel lapse rates around 6.5 to 7.5C, deep layer shear 40 to
55 knots, MUCAPE around 1500 J/KG. While tornadoes cannot be ruled
out, the orientation of the 0-3km shear vectors are not as
supportive for this threat. As we go through the night the
instability will weaken as the QLCS tracks east southeast which is
reflected on the CAM guidance. The primary risks will be golf ball
size, damaging winds, and possible tornadoes. SPC has an enhanced
risk across portions of the northern delta region with a slight risk
elsewhere. Also the latest CAM guidance shows the post frontal gusty
winds across the delta through through 08z. So will extend the wind
advisory for a few more hours until 08z. The cold front will exit
the region prior to dawn. PWATs will be around 1.6 to 1.7 inches
which will may bring some locally heavy down pours. Due to the
progressive nature of this system not expecting any major flooding
concerns.

For Wednesday isolated showers will depart the Pine Belt area early.
A 1025 mb surface high will filter in a cooler airmass across the
region during the day. As far as temperatures are concern cooler
lows will range from the lower 40s to the lower 50s. Highs will
range from the middle 50s northwest to the middle 60s
southeast./17/

.Wednesday night through Monday night...Cold high pressure will
build in over the area Wednesday night behind the cold front.
Temperatures overnight Will fall into the 30s, with some areas
experiencing some patchy frost. This may have to be highlighted
in future HWO/Graphicasts. High pressure ridging will continue to
persist on Thursday from a high centered over the Ohio Valley.
Highs will climb to around 70 degrees across the area. As the
surface flow increases out of the southeast Thursday night into
Friday, so will the moisture. PWATS will climb to 1.3 to 1.5
inches across most of the area by Friday afternoon. Showers and
thunderstorms will be on the increase by Friday afternoon into the
evening hours, as a warm fronts pushes back north, out ahead of
another short wave and associated frontal system that will move
across the area overnight.

The front will sweep south across the area Friday night into
Saturday morning. Currently it looks like there will be enough
shear/instability for the possibility of another round of strong
to severe storms, and this will have to continue to be monitored.
The GFS/ECMWF differ on the timing of the back edge of the precip
on Saturday, with the ECMWF a little slower with moving the
precipitation out of the area. High pressure and dry/cool
conditions will return for Saturday, but the ECMWF/GFS diverge
Sunday night and Monday with a cold front across the area. Both
models have this feature, but the GFS is much stronger and
wetter. Will blend the two models and go with low end chance for
showers through this period. High pressure and dry/cool conditions
will return Monday night. /15/

&&

.AVIATION...
18Z TAF discussion:
VFR ceilings was noted across the region by early afternoon.
Gusty winds was noted across the region especially in the
northwest delta region, where a Wind Advisory is in effect. Winds
have gusted to around 30 to 35 knots. Elsewhere winds have gusted
around 20 to around 25 knots. Expect those conditions to continue
through this evening with the passage of the cold front. The
region should remain dry through the day before showers and storms
associated with a cold front move into the Delta by around
22-00Z. These storms/rain and front will progress south and east
through the late evening into the overnight hours, likely exiting
the Pine Belt by around 09-12Z. Storms will likely bring MVFR to
LIFR ceiling and vis restrictions, as some will also be severe
with damaging winds and hail possible. CLouds will clear from
northwest to southeast behind the front on Wednesday, allowing for
a quick return to VFR conditions. /17/28/

&&

.PRELIMINARY POINT TEMPS/POPS...
Jackson       46  64  39  72 /  98   3   0   0
Meridian      48  64  36  71 /  86  11   0   0
Vicksburg     46  62  40  72 /  98   1   0   0
Hattiesburg   53  68  39  73 /  83  17   0   0
Natchez       47  62  39  73 /  95   3   0   0
Greenville    42  58  38  68 /  96   0   0   1
Greenwood     42  60  38  69 /  98   0   0   1

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...Wind Advisory until 10 PM CDT this evening for MSZ018-019-025-
     026-034-035.

LA...None.
AR...Wind Advisory until 10 PM CDT this evening for ARZ074-075.

&&

15
Hazardous weather outlook, Apr 3, 2:58 PM CDT, 2 hours 46 minutes before
Hazardous Weather Outlook
National Weather Service Jackson MS
258 PM CDT Tue Apr 3 2018

ARZ074-075-MSZ018-019-025-026-034-035-042000-
Ashley-Chicot-Bolivar-Sunflower-Leflore-Grenada-Washington-
Humphreys-
258 PM CDT Tue Apr 3 2018

This hazardous weather outlook is for portions of southeast
Arkansas, central Mississippi, north central Mississippi, and
northwest Mississippi.

.DAY ONE...Tonight and Wednesday

SEVERE THUNDERSTORMS
THREAT...Enhanced
TIMING...Tonight

NON-THUNDERSTORM WINDS
THREAT...Elevated
TIMING...Tonight

Severe thunderstorms capable of producing mainly damaging wind
gusts, but also hail up to golfball size, and a few tornadoes are
expected beginning late this afternoon and continuing into this
evening.

Before and after thunderstorms move into the area, windy
conditions are anticipated through this afternoon through tonight
across the region. Winds will gust up to 40 to 45 mph at times.
This may knock down vulnerable trees and make travel difficult for
high profile vehicles.

(https://www.weather.gov/images/jan/graphicast/image1.png)

(https://www.weather.gov/images/jan/graphicast/image2.png)

.DAYS TWO THROUGH SEVEN...Wednesday night through Monday

The probability for widespread hazardous weather is low.

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations may be needed for portions of the region tonight.

MSZ027>033-036-042000-
Carroll-Montgomery-Webster-Clay-Lowndes-Choctaw-Oktibbeha-Holmes-
258 PM CDT Tue Apr 3 2018

This hazardous weather outlook is for portions of central
Mississippi, north central Mississippi, and northeast
Mississippi.

.DAY ONE...Tonight and Wednesday

SEVERE THUNDERSTORMS
THREAT...Enhanced
TIMING...Tonight

NON-THUNDERSTORM WINDS
THREAT...Limited
TIMING...Tonight

Severe thunderstorms capable of producing mainly damaging wind
gusts, but also hail up to golfball size, and a few tornadoes are
expected this evening.

Before and after thunderstorms move into the area, windy
conditions are anticipated through this afternoon through tonight
across the region. Winds will gust up to 40 to 45 mph at times.
This may knock down vulnerable trees and make travel difficult for
high profile vehicles.

(https://www.weather.gov/images/jan/graphicast/image1.png)

(https://www.weather.gov/images/jan/graphicast/image2.png)

.DAYS TWO THROUGH SEVEN...Wednesday night through Monday

The probability for widespread hazardous weather is low.

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations may be needed for portions of the region tonight.

LAZ007>009-015-016-023>026-MSZ037>063-042000-
Morehouse-West Carroll-East Carroll-Richland-Madison LA-
Franklin LA-Catahoula-Tensas-Concordia-Attala-Winston-Noxubee-
Issaquena-Sharkey-Yazoo-Madison MS-Leake-Neshoba-Kemper-Warren-
Hinds-Rankin-Scott-Newton-Lauderdale-Claiborne-Copiah-Simpson-
Smith-Jasper-Clarke-Jefferson-Adams-Franklin MS-Lincoln-Lawrence-
258 PM CDT Tue Apr 3 2018

This hazardous weather outlook is for portions of northeast
Louisiana, central Mississippi, south central Mississippi, and
southwest Mississippi.

.DAY ONE...Tonight and Wednesday

SEVERE THUNDERSTORMS
THREAT...Slight
TIMING...Tonight

NON-THUNDERSTORM WINDS
THREAT...Limited
TIMING...Tonight

Severe thunderstorms capable of producing damaging wind gusts,
hail up to golfball size, and a few tornadoes are possible
beginning late this afternoon across northeast Louisiana and the
Mississippi Delta, before moving south and east through tonight.

Before and after thunderstorms move into the area, windy
conditions are anticipated this afternoon through the most of the
nighttime hours across the region. Winds will gust in the 30 to 40
mph range at times. This may knock down vulnerable trees and make
travel difficult for high profile vehicles.

(https://www.weather.gov/images/jan/graphicast/image1.png)

(https://www.weather.gov/images/jan/graphicast/image2.png)

.DAYS TWO THROUGH SEVEN...Wednesday night through Monday

The probability for widespread hazardous weather is low.

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations may be needed for portions of the region tonight.

MSZ064>066-072>074-042000-
Jefferson Davis-Covington-Jones-Marion-Lamar-Forrest-
258 PM CDT Tue Apr 3 2018

This hazardous weather outlook is for portions of south central
Mississippi, and southeast Mississippi.

.DAY ONE...Tonight and Wednesday

SEVERE THUNDERSTORMS
THREAT...Slight
TIMING...Tonight

Severe thunderstorms capable of producing damaging wind gusts,
hail up to golfball size, and a few tornadoes are possible
beginning late this afternoon across northeast Louisiana and the
Mississippi Delta, before moving south and east through tonight.

(https://www.weather.gov/images/jan/graphicast/image1.png)

.DAYS TWO THROUGH SEVEN...Wednesday night through Monday

The probability for widespread hazardous weather is low.

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations may be needed for portions of the region tonight.

21

&&

...HAZARD LEGEND...

*SEVERE THUNDERSTORMS*
High...Significant severe thunderstorms are expected.
Moderate...Severe storms expected with significant
 severe weather possible.
Enhanced...Severe storms expected.
Slight...Severe storms possible.
Marginal...Isolated severe storms possible.

*NON-THUNDERSTORM WINDS*
Extreme...Sustained winds 50 mph or greater or wind gusts 65 mph
 or greater.
Significant...Sustained winds 40-49 mph or wind gusts 58-64 mph.
Elevated...Sustained winds 30-39 mph or wind gusts 45-57 mph.
Limited...Sustained winds 20-29 mph or wind gusts 30 to 44 mph.

...USEFUL WEATHER WEB PAGES (URLS)...

NWS JAN Home page...
   https://www.weather.gov/jan
Stay Aware, Stay Safe NWS JAN Briefing Page...
   https://www.weather.gov/jan/safe
Latest Weather Briefing...
   https://www.weather.gov/jan/weather_briefing

Find NWS JAN on Facebook...
   https://www.facebook.com/NWSJacksonMS
Follow NWS JAN on Twitter...
   @NWSJacksonMS
Follow NWS JAN on Youtube...
   https://www.youtube.com/user/NWSJacksonMiss

...ADDITIONAL URLS FOR SEVERE WEATHER ISSUES...

Storm Prediction Center (SPC)...
   www.spc.noaa.gov/
Meso Analysis...
   www.spc.noaa.gov/exper/mesoanalysis/
Day 1 through 3 Outlooks...
   www.spc.noaa.gov/products/outlook/
Storm Reports...
   www.spc.noaa.gov/climo/online/

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 3, 6:01 PM CDTSevere Thunderstorm WarningJANMorehouse, Richland, West Carroll74 min
Apr 3, 6:25 PM CDTTornado WarningJANFranklin, Richland46 min
Apr 3, 6:43 PM CDTSevere Thunderstorm WarningJANEast Carroll77 min
Apr 3, 6:49 PM CDTSevere Thunderstorm WarningJANCatahoula, Franklin, Madison, Tensas56 min
Apr 3, 6:27 PM CDTSevere Thunderstorm WarningJANChicot78 min

Nearby

Severe Thunderstorm Warnings in Louisiana, 2018Severe Thunderstorm Warnings in Arkansas, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.